What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 8, 10:40 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, May 8, 10:40 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1140 PM CDT Wed May 8 2024
...New AVIATION...
.SYNOPSIS...
Issued at 247 PM CDT Wed May 8 2024
Showers and thunderstorms will increase and intensify tonight under
a Moderate Risk for severe weather. Destructive winds, very large
hail, tornadoes, and heavy rainfall are all possible. The main line
window of severe weather is from 7 PM tonight to 6 AM tomorrow
morning. After the line exits the region, most of the region will
see dry conditions. North Mississippi may see a shower or
thunderstorm tomorrow afternoon associated with a upper level
disturbance, but a beautiful and dry weekend is in store. Our next
chance of widespread showers and thunderstorms will come early next
week.
&&
.DISCUSSION...
(This evening through next Tuesday)
Issued at 247 PM CDT Wed May 8 2024
Convection has started to fire up across West Tennessee as of 2 PM.
Pinched in the warm sector of two boundaries is the Mid-South
which has allowed convection to initiate. Showers and
thunderstorms will become more widespread and increase in
intensity this evening ahead of a strong cold front.
Strong upper level divergence with a primed environment will allow
convection to intensify later tonight. Mesoanalysis from the RAP
shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7
C/km that will continue to steepen, 40-50 kts of effective shear,
and curvature to hodographs. The threats for tonight's severe weather
threat include destructive winds of 80+mph, quick spin up tornadoes
that could be strong, and significant hail of 2" or greater. Most
likely timing for the main line arrival is as early as 6 PM in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
The main severe weather window for the entire Mid-South is 7 PM to 6
AM Thursday. Once the sun sets, the LLJ will begin to intensify and
quickly push the line on a south/southeast track across northwest
Alabama and northern Mississippi. A Flood Watch is in effect for the
northeast corner of our CWA in West Tennessee (Benton, Carroll,
Weakley, and Henry counties) as this area has higher probabilities
(40-50%) of receiving 2 or more inches of rain tonight. Elsewhere,
generally 1.5-2" is forecast through tomorrow morning. Locally
higher amounts are possible in any intense updrafts.
As storms have begun to fire up as mentioned above, be sure to
secure loose outdoor items, prepare for power outages, and have your
safe place ready to shelter in when a warning is issued. It is not
safe to be in a manufactured home this evening. Please reach out to
friends, family, neighbors, or local city/county officials to locate
your nearest storm shelter or stay with a friend for a safe space.
The line of storms should clear the area by 7 AM at the latest
Thursday morning. Another upper level disturbance from the Gulf
Region may bring some showers and thunderstorms Thursday afternoon
and evening, mainly along and south of Interstate 40. Some
thunderstorms may be strong to severe. On the brighter side, the
weekend looks beautiful with dry and seasonable temperatures in the
70s. Temperatures and dewpoints will be on a slow rise as return
flow settles in ahead of our next system. Widespread showers and
thunderstorms will return Monday afternoon into Tuesday. Currently,
no severe weather is anticipated with this system.
DNM
&&
.AVIATION...
(06Z TAFS)
Issued at 1137 PM CDT Wed May 8 2024
A line of strong to severe thunderstorms is still expected to
sweep across all TAF sites tonight. Prevailing wind will remain
southerly around 10kt. Thunderstorm winds may be significantly
higher, around 25kt with gusts to 35 kts. VFR conditions return
tomorrow with west to northwest wind 5-10kts.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...Flood Watch until 7 AM CDT Thursday for TNZ003-004-021-022.
&&
PUBLIC FORECAST...DNM
AVIATION...JDS
In the hours before
Local storm report, May 8, 10:37 PM CST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1137 PM CDT Wed May 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM Tstm Wnd Gst 2 NW Malden 36.60N 90.00W
05/08/2024 M62 MPH Dunklin MO AWOS
AWOS station KMAW Malden.
&&
MJSpecial weather statement, May 8, 10:44 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Memphis TN
1144 PM CDT Wed May 8 2024
ARZ035-036-048-090515-
St. Francis AR-Cross AR-Crittenden AR-
1144 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ST. FRANCIS...
NORTHWESTERN CRITTENDEN AND CROSS COUNTIES THROUGH 1215 AM CDT...
At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fair Oaks, or 8 miles west of Wynne, moving east at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wynne, Earle, Parkin, Village Creek State Park, Caldwell, Colt, Fair
Oaks, Vanndale, Smithdale, Hydrick, Birdeye, Fitzgerald Crossing,
Colton, Twist, McDonald, Brushy Lake, McElroy, Mersman, Cloar, and
Kinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for eastern
Arkansas.
&&
LAT...LON 3528 9104 3544 9058 3544 9045 3511 9046
3503 9105
TIME...MOT...LOC 0443Z 260DEG 52KT 3519 9093
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JPRLocal storm report, May 8, 11:40 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1240 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM Tstm Wnd Dmg Caruthersville 36.18N 89.67W
05/08/2024 Pemiscot MO Law Enforcement
Trees and power lines down across
Caruthersville.
&&
MJLocal storm report, May 8, 11:57 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1257 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 AM Tstm Wnd Dmg Sharon 36.23N 88.83W
05/09/2024 Weakley TN Fire Dept/Rescue
Trees down in Sharon.
&&
MJLocal storm report, May 8, 11:58 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1258 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM Tstm Wnd Gst 2 NE Millington 35.35N 89.87W
05/09/2024 M59 MPH Shelby TN AWOS
AWOS station KNQA Millington.
&&
MJLocal storm report, May 9, 12:00 AM CST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
100 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM Tstm Wnd Dmg Martin 36.35N 88.85W
05/09/2024 Weakley TN Emergency Mngr
Tree down on Highway 431.
&&
MJ